Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 4, NWS Huntsville, AL

February 22, 2003Marshall County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Feb 22, 2003, 3:53 AM CST for Marshall County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2003, 3:53 AM CST (09:53 UTC)
Expired
Feb 22, 2003, 4:30 AM CST
In force
37 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Marshall County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 22, 3:35 AM CSTTornado WatchSPC2 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

530 
WUUS54 KHUN 220953
SVRHUN
ALC095-221030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
353 AM CST SAT FEB 22 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN NORTHEAST ALABAMA

* UNTIL 430 AM CST

* AT 352 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF DOUGLAS...MOVING NORTHEAST AT
  60 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...GUNTERSVILLE.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. STAY AWAY FROM
WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CST SATURDAY MORNING
FOR NORTHEASTERN ALABAMA.

LAT...LON 3419 8655 3407 8639 3440 8610 3454 8633

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 3:20 AM CST, 33 minutes earlier.

Area forecast discussion, Feb 22, 3:20 AM CST, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
320 AM CST SAT FEB 22 2003

UPDATED TO INCLUDE TORNADO WATCH FOR NORTHEAST AL THROUGH 6 AM

THE MAIN BAND OF STRONG THUNDERSTORMS AND HEAVY RAIN SHOULD MOVE OUT
OF NORTHERN AL BEFORE NOONTIME TODAY. HOWEVER...RAINS OF 1 TO 3
INCHES LEFT BEHIND ON SATURATED GROUND WILL KEEP FLOODING PROBLEMS
GOING MUCH OF THE DAY.

AS INDICATED IN DISCUSSIONS FROM THE STORM PREDICTION CENTER...
ANOTHER ROUND OF STRONG THUNDERSTORMS IS POSSIBLE LATER THIS MORNING
WITH THE UPPER LOW ITSELF...AS AN AREA OF MUCH STEEPER LAPSE RATES
MOVES NORTHEAST OUT OF MS. HAIL AND WINDS SHOULD BE THE MAIN THREAT
WITH THOSE STORMS.

AS THE PARENT SURFACE LOW OVER WESTERN MS NOW CONTINUES TO TRACK
NORTHEAST...THE ASSOCIATED COLD FRONT WILL MOVE ACROSS THE STATE
THIS AFTERNOON. IN RESPONSE...THE SOUTH TO SOUTHWEST SURFACE WINDS
TODAY WILL GRADUALLY STRENGTHEN TO 15 TO 25 MPH WITH A FEW GUSTS TO
AROUND 30 MPH. THEREFORE...WE WILL ISSUE A WIND ADVISORY FOR
TODAY.

NORTHERN AL WILL BE BETWEEN SYSTEMS SUNDAY...WITH ANOTHER SHORT WAVE
TROUGH APPROACHING FROM THE SOUTHERN PLAINS.

FOR DAYS 3 TO 7...A CHANCE OF SHOWERS WILL BE INCLUDED FOR WEDNESDAY
BASED ON THE NEW GFS MODEL.

PRELIMINARY NUMBERS...

HSV 66/37 56/40  8313
MSL 62/35 55/40  8213

.HUN...TORNADO WATCH FOR NORTHEAST AL UNTIL 6 AM.
       FLOOD WATCH AND WIND ADVISORY FOR NORTHERN ALABAMA THROUGH
       6 PM TODAY.

SCHAUB
Hazardous weather outlook, Feb 21, 9:30 PM CST, 6 hours 23 minutes before
ALZ001>010-016-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
930 PM CST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TONIGHT)...

A FLOOD WATCH IS IN EFFECT FOR NORTHERN ALABAMA THROUGH SATURDAY.
MODERATE RAIN WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS
ALL OF NORTH ALABAMA THROUGH THE OVERNIGHT HOURS. RAINFALL AMOUNTS
BY MORNING WITH RANGE FROM ONE TO TWO INCHES WITH LOCALLY HIGHER
AMOUNTS POSSIBLE WHERE THUNDERSTORMS OCCUR. WITH THE GROUND ALREADY
SATURATED...THE ADDITIONAL RAINFALL MAY LEAD TO MINOR FLOODING AND
RUNOFF PROBLEMS.

IN ADDITION...THERE IS STILL A SLIGHT RISK FOR SEVERE THUNDERSTORMS
DURING THE OVERNIGHT HOURS. THE MOST LIKELY TIME FOR SEVERE WEATHER
IN NORTH ALABAMA WILL BE AFTER 4 AM. DAMAGING STRAIGHT LINE WINDS
AROUND 60 MPH WILL BE THE PRIMARY SEVERE WEATHER THREAT.

DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH FRIDAY)...

THE THREAT FOR ISOLATED SEVERE THUNDERSTORMS AND LOCALLY HEAVY
RAINFALL WILL CONTINUE THROUGH AROUND 10 AM WHEN A COLD FRONT WILL
SWEEP THROUGH THE AREA.

AS THE MAIN STORM SYSTEM CONTINUES TO INTENSIFY AND MOVE NORTHWARD
INTO THE OHIO VALLEY BY MIDDAY SATURDAY GUSTY WINDS WILL OCCUR
ACROSS NORTH ALABAMA. SURFACE WINDS WILL INCREASE FROM THE WEST AND
SOUTHWEST WITH SUSTAINED WINDS OF 20 TO 30 MPH ACROSS THE AREA
...WITH HIGHER GUSTS...ESPECIALLY ON WATERWAYS AND AT HIGHER
ELEVATIONS. THESE HIGH WINDS WILL HAVE THE POTENTIAL TO TOPPLE
WATER-LOGGED AND SHALLOW ROOTED TREES ACROSS THE AREA.

THE WIDESPREAD RAIN SHOULD END BY EARLY EVENING SATURDAY...WITH JUST
SMALL RAIN CHANCES THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AFTER SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED TONIGHT AND SATURDAY. REPORTS OF FLOODING OR SEVERE
WEATHER WILL BE GREATLY APPRECIATED.

ZIKA

In the hours before

Special weather statement, Feb 21, 10:37 PM CST, 5 hours 16 minutes before
ALZ001>010-016-220600-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1037 PM CST FRI FEB 21 2003

...SIGNIFICANT WEATHER ALERT FOR WIDESPREAD HEAVY RAINFALL ACROSS
NORTHERN ALABAMA...

AN AREA OF WIDESPREAD RAIN WILL CONTINUE AFFECTING NORTHERN ALABAMA
THROUGH THE OVERNIGHT HOURS. RAINFALL AMOUNTS FROM ONE TO ONE AND A
HALF INCHES HAVE FALLEN OVER THE PAST SEVERAL HOURS...ESPECIALLY
ACROSS NORTHWEST ALABAMA. LOCALLY HEAVY AMOUNTS OF UP TO ONE INCH
MAY BE POSSIBLE THROUGH MIDNIGHT ALTHOUGH MOST LOCATIONS SHOULD
AVERAGE AROUND ONE HALF INCH THROUGH THIS TIME. THIS HEAVY RAIN WILL
AGGRAVATE FLOODING PROBLEMS ACROSS THE TENNESSEE VALLEY AREA WITH
RUNOFF RESULTING IN PONDING OF WATER ON ROADWAYS.

MOTORISTS SHOULD SLOW DOWN AND BE ALERT FOR STANDING WATER ALONG
ROADS AND LOW LYING AREAS. SLOW DOWN AND BE EXTRA CAUTIOUS WHILE
TRAVELING.

BRIDENSTINE
Special weather statement, Feb 22, 12:00 AM CST, 3 hours 53 minutes before
ALZ001>010-016-220800-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1200 AM CST SAT FEB 22 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL ACROSS NORTHERN
ALABAMA...

HEAVY RAIN AND SCATTERED THUNDERSTORMS WILL CONTINUE MOVING ACROSS
NORTHERN ALABAMA OVERNIGHT. WIDESPREAD AMOUNTS OF UP TO ONE HALF
INCH HAVE FALLEN ACROSS NORTHEAST AND NORTH CENTRAL ALABAMA...WITH
HIGHER AMOUNTS OF UP TO TWO INCHES ACROSS NORTHWEST PORTIONS OF
NORTHERN ALABAMA. ADDITIONAL AMOUNTS OF UP TO ONE HALF INCH WILL BE
POSSIBLE ACROSS THE REGION WITH LOCAL AMOUNTS OF UP TO ONE INCH
POSSIBLE THROUGH 2 AM. THE HEAVIEST RAIN WILL AFFECT THE QUAD CITIES
AREA THROUGH EARLY MORNING AND WILL LIKELY PRODUCE PONDING OF WATER
ON ROADWAYS.

MOTORISTS SHOULD SLOW DOWN AND BE ALERT FOR STANDING WATER ALONG
ROADS AND LOW LYING AREAS. SLOW DOWN AND BE EXTRA CAUTIOUS WHILE
TRAVELING.

BRIDENSTINE
Special weather statement, Feb 22, 1:31 AM CST, 2 hours 22 minutes before
ALZ001>010-016-220830-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
131 AM CST SAT FEB 22 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL ACROSS ALL OF
NORTHERN ALABAMA...
...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY FOR STRONG WINDS...

HEAVY RAIN AND SCATTERED THUNDERSTORMS WILL CONTINUE MOVING THE
ACROSS THE EASTERN TWO THIRDS OF NORTHERN ALABAMA THROUGH 4 AM.
WIDESPREAD AMOUNTS OF 1 TO 2 INCHES WILL BE COMMON...WITH HIGHER
AMOUNTS IN THUNDERSTORMS. THROUGH 230 AM...THE HEAVIEST RAIN WILL
FALL BETWEEN CULLMAN...PRICEVILLE AND HUNTSVILLE. THIS RAIN WILL
LEAD TO SOME LOW LYING FLOODING...AND PONDING OF HIGHWAYS.

A STRONG LINE OF STORMS IS STRETCHES FROM JONES CHAPEL TO LEWIS
SMITH DAM. THIS LINE WILL PRODUCE 30 TO 40 MPH WINDS...AND FREQUENT
LIGHTNING FROM GOOD HOPE TO CULLMAN TO DODGE CITY THROUGH 200 AM...
AS THE STORM MOVES NORTHEASTWARD AT 40 MPH.

MOTORISTS SHOULD SLOW DOWN AND BE ALERT FOR STANDING WATER ALONG
ROADS AND LOW LYING AREAS. SLOW DOWN AND BE EXTRA CAUTIOUS WHILE
TRAVELING.

JDG
Special weather statement, Feb 22, 2:14 AM CST, 1 hour 39 minutes before
ALZ001>010-016-220845-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
214 AM CST SAT FEB 22 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL ACROSS ALL OF
NORTHERN ALABAMA...
...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY AND MARSHALL
COUNTY FOR STRONG WINDS AND FREQUENT LIGHTNING...

HEAVY RAIN AND SCATTERED THUNDERSTORMS WILL CONTINUE MOVING THE
ACROSS THE EASTERN TWO THIRDS OF NORTHERN ALABAMA THROUGH 4 AM.
WIDESPREAD AMOUNTS OF 1 TO 2 INCHES OF RAIN WILL BE COMMON...WITH
HEAVIER AMOUNTS IN THUNDERSTORMS. THROUGH 230 AM...THE HEAVIEST
RAIN WILL FALL BETWEEN SCOTTSBORO TO WHITESBURG TO CULLMAN.
THIS RAIN WILL LEAD TO SOME LOW LYING FLOODING...AND PONDING OF
HIGHWAYS. THERE HAVE BEEN SEVERAL REPORTS OF ACCIDENTS DUE TO SPEED
AND HYDROPLANING.

A STRONG LINE OF STORMS STRETCHES FROM OWENS CROSSROADS TO UNION
GROVE. THIS LINE WILL PRODUCE 40 TO 50 MPH WINDS...WITH HIGHER
GUSTS...AND FREQUENT LIGHTNING FROM GRANT TO GUNTERSVILLE THROUGH
230 AM...AS THE STORM MOVES NORTHEASTWARD AT 40 MPH.

MOTORISTS SHOULD SLOW DOWN AND BE ALERT FOR STANDING WATER ALONG
ROADS AND LOW LYING AREAS. SLOW DOWN AND BE EXTRA CAUTIOUS WHILE
TRAVELING.

JDG
Special weather statement, Feb 22, 2:50 AM CST, 1 hour 3 minutes before
ALZ001>010-016-221000-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
250 AM CST SAT FEB 22 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL ACROSS ALL OF
NORTHERN ALABAMA...
...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY...MARSHALL
AND MORGAN COUNTIES FOR STRONG WINDS AND FREQUENT LIGHTNING...

HEAVY RAIN AND SCATTERED THUNDERSTORMS WILL CONTINUE MOVING THE
ACROSS THE EASTERN HALF OF NORTHERN ALABAMA THROUGH 4 AM.
FROM MIDNIGHT TO 230 AM...WIDESPREAD AMOUNTS OF 1 TO 2 INCHES HAVE
FALLEN...WITH HEAVIER AMOUNTS IN THUNDERSTORMS. THROUGH 400 AM...
THE HEAVIEST RAIN WILL FALL BETWEEN SCOTTSBORO TO CULLMAN.
THIS RAIN WILL LEAD TO FLOODING...ESPECIALLY IN LOW LYING AREAS.
THERE HAVE BEEN SEVERAL REPORTS OF ACCIDENTS DUE TO SPEED OVER
PONDING OF WATER AND HYDROPLANING.

A STRONG LINE OF STORMS STRETCHES FROM SCOTTSBORO TO GUNTERSVILLE.
THIS LINE WILL PRODUCE 30 TO 40 MPH WINDS...WITH HIGHER
GUSTS...AND FREQUENT LIGHTNING FROM SKYLINE TO JOPPA...AS THE
STORM MOVES NORTHEASTWARD AT 40 MPH.

MOTORISTS SHOULD SLOW DOWN AND BE ALERT FOR STANDING WATER ALONG
ROADS AND LOW LYING AREAS. IT IS MORE DIFFICULT TO SEE A FLOODED
STRETCH OF HIGHWAY AT NIGHT...SO SLOW DOWN.

JDG
Local storm report, Feb 22, 3:13 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
313 AM CST SAT FEB 22 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 AM    FLORENCE                  AL   FLOODING
02/22/03   LAUDERDALE                     REPORTED BY LAUDERDALE
                                          COUNTY 911. MCFARLAND
                                          PARK FLOODED.

0200 AM    OWENS CROSSROADS          AL   FLOODING
02/22/03   MADISON                        LYONS ROAD AND PINEY
                                          WOODS ROAD FLOODED.  2 TO
                                          3 INCHES AND RISING.

0240 AM    HAZEL GREEN               AL   FLOODING
02/22/03   MADISON                        REPORTED BY MADISON
                                          COUNTY EMA. FLOOD LANE
                                          FLOODED.

0240 AM    HARVEST                   AL   FLOODING
02/22/03   MADISON                        REPORTED BY MADISON
                                          COUNTY EMA. FORDS CHAPEL
                                          ROAD HAS 18 IN OF WATER.

0240 AM    MOORES MILL               AL   FLOODING
02/22/03   MADISON                        MOORES MILL AND BRAVES
                                          ROAD FLOODED.  BALTIMORE
                                          HILL ROAD FLOODED.

0245 AM    ARDMORE                   AL   FLOODING
02/22/03   LIMESTONE                      WATER OVER PARTS OF HWY
                                          251 NORTH OF THACH ROAD.
                                          WATER UP TO 1 FT IN
                                          AREAS.

0245 AM    ATHENS                    AL   FLOODING
02/22/03   LIMESTONE                      REPORTED BY LIMESTONE
                                          SHERIFFS OFFICE. AREAS
                                          OF HUNTSVILLE BROWNS
                                          FERRY ROAD FLOODED.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 9:55 PM CSTFlash Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone6 hr
Feb 22, 12:42 AM CSTFlash Flood WarningHUNCullman, Madison, Morgan3 hr
Feb 22, 1:57 AM CSTSevere Thunderstorm WarningHUNMarshall33 min
Feb 22, 2:54 AM CSTFlash Flood WarningHUNJackson7 hr
Feb 22, 3:57 AM CSTFlash Flood WarningHUNColbert, Cullman, Franklin, Lauderdale, Lawrence, Limestone and 2 more6 hr
Feb 22, 4:05 AM CSTSevere Thunderstorm WarningHUNDeKalb40 min
Feb 22, 4:22 AM CSTSevere Thunderstorm WarningHUNJackson38 min
Feb 22, 4:23 AM CSTSevere Thunderstorm WarningHUNJackson37 min
Feb 22, 4:32 AM CSTFlash Flood WarningHUNDeKalb, Marshall5 hr
Feb 22, 9:45 AM CSTFlash Flood WarningHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more6 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.